Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2018, 2:54 PM EDT for Putnam County, Indiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 2:54 PM EDT (18:54 UTC)
- Expired
- May 28, 2018, 3:26 PM EDT
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Putnam County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:55 PM EDT | TSTM WND DMG | 6 Wsw Bainbridge, IN | POWER LINES KNOCKED DOWN BY DOWNED TREES AND BLOCKING THE ROAD. |
| May 28, 3:00 PM EDT | TSTM WND GST 59 | 6 Nw Greencastle, IN | MEASURED 59 MPH GUST WITH INSTRUMENT ON VEHICLE. ON CR 350N. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WUUS53 KIND 281854
SVRIND
INC133-281945-
/O.NEW.KIND.SV.W.0018.180528T1854Z-180528T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
254 PM EDT MON MAY 28 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northwestern Putnam County in west central Indiana...
* Until 345 PM EDT.
* At 254 PM EDT, a severe thunderstorm was located 7 miles north of
Greencastle, or 20 miles south of Crawfordsville, moving southwest
at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greencastle and Bainbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 8701 3985 8684 3969 8674 3958 8700
3965 8701
TIME...MOT...LOC 1854Z 064DEG 10KT 3975 8688
HAIL...1.00IN
WIND...60MPH
$$
PUMA2 follow-up statements
578
WWUS53 KIND 281914
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
314 PM EDT MON MAY 28 2018
INC133-281945-
/O.CON.KIND.SV.W.0018.000000T0000Z-180528T1945Z/
Putnam IN-
314 PM EDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN PUTNAM COUNTY...
At 314 PM EDT, a severe thunderstorm was located 8 miles northwest of
Greencastle, or 23 miles south of Crawfordsville, moving southwest at
10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Greencastle and Bainbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 8701 3985 8684 3969 8674 3958 8700
3965 8701
TIME...MOT...LOC 1914Z 062DEG 11KT 3971 8696
HAIL...<.75IN
WIND...60MPH
$$
PUMA713
WWUS53 KIND 281926
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
326 PM EDT MON MAY 28 2018
INC133-281936-
/O.CAN.KIND.SV.W.0018.000000T0000Z-180528T1945Z/
Putnam IN-
326 PM EDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUTNAM COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3982 8701 3985 8684 3969 8674 3958 8700
3965 8701
TIME...MOT...LOC 1924Z 064DEG 10KT 3970 8700
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:09 PM EDT, 45 minutes earlier.
Area forecast discussion, May 28, 2:09 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 209 PM EDT Mon May 28 2018 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 206 PM EDT Mon May 28 2018 Relief from hot weather across Central Indiana will arrive for the work week. High pressure is expected to exit the area as the remnants of a tropical system over the deep south are expected to arrive in the Ohio Valley by Tuesday night and Wednesday. This will bring clouds, some rain and cooler weather for the middle of the week. Dry weather is expected to return next weekend. && .NEAR TERM /Tonight/... Issued at 206 PM EDT Mon May 28 2018 A Hot and Humid air mass was in place across Indiana and the Ohio Valley. This was associated with high pressure stretching from the Great Lakes to the east coast. Meanwhile tropical low pressure was found arriving over the Florida pan handle...pushing north. Radar Mosaics shows some precip associated with this feature over Tennessee and Alabama. meanwhile...warm and dry NE surface flow was in place...with temps in the lower 90s and dew points in the upper 60s. GOES16 shows some high cirrus clouds arriving ahead of the tropical system to the south. Time heights tonight and forecast soundings show a dry column tonight. GFS and NAM continue to suggest ridging in place aloft while the system to the south continues its approach. Thus will just trend toward a increasing cloudiness type forecast tonight...as high clouds from the south are expected to arrive with the progression of the tropical system. Cloud cover and rising dewpoints associated with a arriving tropical airmass should prevent max radiational cooling. Thus will trend lows at or above the forecast builder blend. && .SHORT TERM /Tuesday through Thursday/... Issued at 206 PM EDT Mon May 28 2018 Mainly Dry weather still looks in play for Tuesday. The GFS and and NAM continue to push the tropical system northward toward the Ohio Valley. However best moisture still has they to arrive. Forecast soundings continue to show mainly a dry column with some convective possibilities in the afternoon. Forecast soundings show attainable convective temperatures in the mid 80s with moderate CAPE values over 1300 J/KG. Given this...will start Tuesday out as dry and try to trend toward chance pops for the afternoon as convection begins. Will trend best pops across the southern parts of the forecast area as best moisture and instability will found there. On Tuesday Night...GFS forecast soundings begin to show deep saturation. Good lift appears to arrive as the tropical low is expected to reach western kentucky and the associated flow aloft shows a negatively tilted upper trough over Indiana. PWATS surge to over 1.90 inches. Thus will trend pops higher than the builder blends on Tuesday night as these features arrive. Given the expected clouds sand rain...will trend lows at or above the forecast builder blends. Wednesday should be a wet day. The GFS and NAm suggest the tropical low will continue its progression across the state with ample moisture. Forecast soundings remain deeply saturated while PWAT rise even more. PWATS surge over 2.00 inches through the day on Wednesday. Will trend toward 90-100 pops with these favorable dynamics in place. Also given the expected rain temps should be a bit cooler than the forecast builder blends. Caveat with tropical systems...progression could be a bit slower than the model anticipate. The GFS and NAM often trend to progress tropical system progress northward faster than what actually occurs. This being said...a 6-12 hour delay in the progression would not be surprising. At this moment the GFS and NAM push the upper system out of the area on Wednesday night and Thursday. Meanwhile aloft an upper trough still remains in place and another short wave appears to approaching from the northwest within the flow. With the departure of the tropical system...forecast soundings appear to begin to dry out and show more convective instability by Thursday with attainable convective temps...steep lapse rates and CAPE over 3000 J/KG. Thus given this...along with possibility of a slower progression of the tropical system...we will need to keep pops in the forecast on Wednesday night and Thursday. Will stick close to the forecast builder blends on Temps at this point due to uncertainty with the progression. && .LONG TERM (Thursday night through Monday)... Issued at 210 PM EDT Mon May 28 2018 Forecast confidence is high through Friday night, but lower Saturday through Monday. The GFS and European models are similar in their handling of a frontal passage early in the period. This builds confidence the consensus forecast will be good, with possible temperature errors mostly 2 degrees or less and POP errors mostly under 20 percent. Starting Saturday, the GFS and European have significant differences in how they deal with a second frontal system. This leads to different precipitation forecasts, with the GFS drier. Currently it is best to have at least some of rain most of the time from Saturday through Monday. A more definite forecast may have to wait until late in the week. && .AVIATION (Discussion for 281800Z TAFs)... Issued at 1233 PM EDT Mon May 28 2018 VFR is forecast. The weather will be mostly clear into Tuesday as the remains of Alberto slowly approach. Mid level clouds could develop tomorrow. Expect winds mainly east at 7 knots or less. && && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....JK AVIATION...JK
Hazardous weather outlook, May 28, 4:07 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 407 AM EDT Mon May 28 2018 INZ021-028>031-035>049-051>057-060>065-067>072-290815- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 407 AM EDT Mon May 28 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Heat. Hazards: Dehydration, heat exhaustion or heat stroke. Timing: Today. Discussion: Heat indices will be in the low to mid 90s today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorms are possible at times Tuesday through Friday. Severe storms are not expected at this time. However, any storm can produce cloud to ground lightning, brief heavy rain, and gusty winds. Discussion: A tropical low pressure system will move into the Ohio Valley during the middle of the week. This will result in thunderstorm chances for the middle and late part of the week. The heat index will be in the lower and middle 90s Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:06 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.